Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 305, NWS Atlanta, GA

July 5, 2023Macon County, Schley County, Taylor County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 5, 2023, 7:24 PM EDT for Macon County, Schley County, Taylor County, Georgia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2023, 7:24 PM EDT (23:24 UTC)
Expired
Jul 5, 2023, 8:00 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Macon County, GA, Schley County, GA, Taylor County, GA

The radar

The Robins AFB radar (KJGX), 85 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:58 PM EDTTSTM WND DMG1 Sse Oglethorpe, GATree down at Stagecoach Rd and Riverview Dr in Oglethorpe.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 802 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
802 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

826 
WUUS52 KFFC 052324
SVRFFC
GAC193-249-269-060000-
/O.NEW.KFFC.SV.W.0305.230705T2324Z-230706T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
724 PM EDT Wed Jul 5 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Macon County in west central Georgia...
  Central Schley County in west central Georgia...
  South central Taylor County in west central Georgia...

* Until 800 PM EDT.

* At 724 PM EDT, a severe thunderstorm was located over Ideal, or 11
  miles south of Butler, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ellaville, Oglethorpe, Montezuma, Ideal, Murrays Crossroads,
  Whitewater State Park, Fountainville, Rupert, Garden Valley and
  Bartlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3244 8432 3248 8411 3235 8403 3229 8401
      3224 8430
TIME...MOT...LOC 2324Z 334DEG 5KT 3240 8422 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
936 
WWUS52 KFFC 052341
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
741 PM EDT Wed Jul 5 2023

GAC193-249-269-060000-
/O.CON.KFFC.SV.W.0305.000000T0000Z-230706T0000Z/
Macon GA-Schley GA-Taylor GA-
741 PM EDT Wed Jul 5 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHWESTERN MACON...CENTRAL SCHLEY AND SOUTH CENTRAL TAYLOR
COUNTIES...

At 741 PM EDT, a severe thunderstorm was located over Ideal, or 7
miles northwest of Oglethorpe, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ellaville, Oglethorpe, Montezuma, Ideal, Murrays Crossroads,
Whitewater State Park, Fountainville, Rupert, Garden Valley and
Bartlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3244 8432 3248 8411 3235 8403 3229 8401
      3224 8430
TIME...MOT...LOC 2341Z 331DEG 12KT 3234 8418 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:17 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 5, 3:17 PM EDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
317 PM EDT Wed Jul 5 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Thursday)
Issued at 255 PM EDT Wed Jul 5 2023

Remnants from morning convection have semi-organized into a
broken line of showers and thunderstorms. This line of convection
should continue to push SE and feed off of plenty of available
surface instability. Less organized storms have also developed
across the far south CWA where mostly sunny skies have allowed
temperatures to heat up into the upper 80s and lower 90s. Areas
north of the line of storms have stabilized, but cannot rule out
an isolated storm through sunset.

Today's environment is very similar to previous days. The PWATs have
increased to 2"+ mainly along and south of the Interstate 85
corridor. Surface CAPE is around 2000+, but there is no shear and
lapse rates remain marginal. Strong storms are likely this
afternoon, and an isolated severe thunderstorm will be possible.
Locally heavy rainfall will also be possible. There will be no
change in the airmass for tomorrow, and similar timing and
convective coverage is expected.

No heat headlines expected tomorrow either.

NListemaa

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 255 PM EDT Wed Jul 5 2023

As we enter the extended timeframe, our primary governing features
in the mid-levels will be a persistent ridge over the desert
Southwest and a lobe of low pressure rotating slowly southeastward
from over northern Canada. The staying/blocking power of the
aforementioned ridge will help guide several shortwave disturbances
rounding the outer edge of the Canadian low into the Southeast
through the weekend. The problem, as has been the case for the past
few weeks, is that none of the weak fronts will fully clear the CWA,
resulting in a lingering soupy column -- PWATs of 1.5-2" each day --
primed for thunderstorm development. Initiation and placement of
convection in the absence of strong, large-scale forcing will depend
heavily on how far into central Georgia each front makes it before
fizzling out and the strength/location of any lingering boundaries
from the previous day's thunderstorm activity. Temperatures are
forecast to be in the upper-80s to 90s every day, supporting
development of at least 1500-2000 J/kg SBCAPE, but with a lack of
deep layer shear and lapse rates near moist adiabatic, not expecting
much in the way of organized severe weather... aside from perhaps a
few clusters forming as cold pools collide, or an especially strong
precip-loaded downdraft supporting isolated damging wind gusts. That
said, given the troubles even HiRes guidance has had in determining
where and when convection will fire over recent days, do not feel
comfortable trying to nail down any precise gradients in
precipitation chances at this range.

Moving into Monday, little changes to the synoptic pattern are
expected, but a more potent shortwave is currently progged to swing
across the Ohio River Valley, providing support for more widespread
rain chances through Tuesday.

For now, Heat Index values look to top out in the 95-105F range
effectively each day Thursday through Monday. Diurnal thunderstorms
and lack of strong ridging at the surface should help keep us just
on the knife's edge of advisory criteria, but given extremely moist
conditions (dewpoints forecast to top out in the mid-to-upper 70s),
will certainly need to keep an eye on this moving forward.

96

&&

.AVIATION...
(18Z TAFS)
Issued at 1257 PM EDT Wed Jul 5 2023

Convection coming through ATL early this afternoon. May end up
stabilizing the area for much of the remainder of the
afternoon/evening. Winds will remain on the west side. Scattered
convection expected again tomorrow afternoon.

//ATL Confidence...18Z Update...
Med confidence convection timing, especially tomorrow. High
confidence remaining elements.
NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  90  71  92 /  30  30  30  30
Atlanta         71  89  73  91 /  30  40  30  30
Blairsville     64  84  66  86 /  30  30  30  50
Cartersville    69  89  70  91 /  30  40  30  40
Columbus        73  92  74  93 /  30  40  30  50
Gainesville     69  89  71  91 /  30  30  30  30
Macon           72  92  74  94 /  40  30  30  40
Rome            69  88  71  91 /  30  40  30  40
Peachtree City  69  90  71  91 /  30  40  30  40
Vidalia         74  92  75  95 /  40  30  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NListemaa
LONG TERM....96
AVIATION...NListemaa
Hazardous weather outlook, Jul 5, 3:00 PM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
300 PM EDT Wed Jul 5 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
300 PM EDT Wed Jul 5 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The line of showers and thunderstorms continues to move southeast.
Behind the line, scattered thunderstorms are possible with the
main threats being gusty winds and heavy rainfall through the
remainder of the day.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will be possible each afternoon and evening through
Tuesday. At this time the risk for severe weather appears low on
any given day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 5, 2:55 PM EDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
255 PM EDT Wed Jul 5 2023

GAZ027-038-051930-
Madison GA-Oglethorpe GA-
255 PM EDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of northeastern
Oglethorpe and southeastern Madison Counties through 330 PM EDT...

At 255 PM EDT, a strong thunderstorm was over Point Peter, or 10
miles north of Lexington, moving east at 25 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Comer, Crawford, Carlton, Watson Mill Bridge State Park, Vesta, Point
Peter and Paoli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3394 8285 3389 8290 3388 8317 3412 8315
      3413 8305 3411 8303 3410 8304 3408 8300
      3405 8299 3403 8293 3401 8294 3401 8291
      3398 8286 3398 8285 3399 8284 3397 8279
      3396 8279
TIME...MOT...LOC 1855Z 272DEG 21KT 3401 8305

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 5, 3:34 PM EDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
334 PM EDT Wed Jul 5 2023

GAZ038-039-050-051-062-052015-
Taliaferro GA-Wilkes GA-Warren GA-Oglethorpe GA-Greene GA-
334 PM EDT Wed Jul 5 2023

...Strong thunderstorms will impact portions of northwestern Warren,
northeastern Greene, Taliaferro, Wilkes and southeastern Oglethorpe
Counties through 415 PM EDT...

At 334 PM EDT, a line of strong thunderstorms was along a line
extending from Norman to near Siloam, and moving east at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Washington, Crawfordville, Union Point, Tignall, White Plains,
Siloam, Rayle, Sharon, Delhi, Holliday Park, Newtown, Danburg,
Lyneville, Carters Grove, Jacksons Crossroads, Ficklin, Cadley,
Mallorysville, Lundberg and Robinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3364 8256 3365 8258 3363 8258 3364 8259
      3363 8261 3363 8262 3362 8262 3361 8265
      3347 8260 3351 8320 3398 8279 3399 8265
      3386 8261 3387 8258 3387 8257 3383 8260
      3366 8249
TIME...MOT...LOC 1934Z 271DEG 19KT 3395 8275 3352 8311

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 5, 3:38 PM EDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
338 PM EDT Wed Jul 5 2023

GAZ060-072-073-052015-
Putnam GA-Baldwin GA-Jones GA-
338 PM EDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of western Baldwin,
southwestern Putnam and Jones Counties through 415 PM EDT...

At 338 PM EDT, a strong thunderstorm was near Blountsville, or 7
miles north of Gray, moving southeast at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Milledgeville, Gray, Midway-Hardwick, Ethridge, Postell, James,
Bradley, Wayside, Allenwood, Mountain Springs, Griswoldville,
Haddock, Resseaus Crossroads, Round Oak, Pancras, Greenberry
Crossroads, Clinton, Scottsboro, Browns Crossing and Stanfordville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3285 8353 3309 8372 3317 8361 3317 8355
      3321 8354 3325 8349 3303 8320
TIME...MOT...LOC 1938Z 305DEG 11KT 3311 8354

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 5, 5:49 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
549 PM EDT Wed Jul 5 2023

GAZ066-052215-
Troup GA-
549 PM EDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of southwestern Troup
County through 615 PM EDT...

At 549 PM EDT, a strong thunderstorm was over Stroud Creek, or near
Stroud, moving southeast at 5 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
West Point, Piedmont Heights, State Line Park, Abbottsford,
Cannonville and Long Cane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3310 8518 3292 8507 3287 8519 3308 8523
TIME...MOT...LOC 2149Z 328DEG 5KT 3303 8523

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 5, 7:02 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
702 PM EDT Wed Jul 5 2023

GAZ069-079-052330-
Upson GA-Talbot GA-
702 PM EDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of south central Upson
and central Talbot Counties through 730 PM EDT...

At 702 PM EDT, a strong thunderstorm was near Talbotton, moving east
at 5 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Talbotton, Woodland, Junction City, Pleasant Hill, Baldwinville,
Prattsburg, Big Lazer Creek Wma, Olive Branch and Po Biddy
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3284 8456 3280 8431 3261 8440 3261 8441
      3260 8441 3256 8442 3256 8445 3267 8464
TIME...MOT...LOC 2302Z 292DEG 5KT 3273 8453

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 5, 7:15 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
715 PM EDT Wed Jul 5 2023

GAZ080-091>093-052345-
Macon GA-Schley GA-Taylor GA-Marion GA-
715 PM EDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of western Macon,
northeastern Marion, Schley and southern Taylor Counties through 745
PM EDT...

At 715 PM EDT, a strong thunderstorm was near Rupert, or 10 miles
south of Butler, moving south at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Ellaville, Oglethorpe, Montezuma, Ideal, Murrays Crossroads,
Whitewater State Park, Fountainville, Rupert, Charing, Garden Valley,
Hicks, Potterville, Mauk, Clearview, Bartlett and Walls Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3219 8439 3253 8444 3254 8408 3225 8403
      3223 8416 3223 8418 3222 8418
TIME...MOT...LOC 2315Z 352DEG 10KT 3240 8425

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:02 PM EDTSpecial Weather StatementFFCCarroll13 min
Jul 4, 8:15 PM EDTSpecial Weather StatementFFCCarroll30 min
Jul 4, 10:55 PM EDTSpecial Weather StatementFFCMadison35 min
Jul 5, 9:32 AM EDTSpecial Weather StatementFFCWhitfield28 min
Jul 5, 12:44 PM EDTSpecial Weather StatementFFCBarrow, Clayton, DeKalb, Gwinnett, Jackson, Rockdale and 1 more31 min
Jul 5, 1:22 PM EDTSpecial Weather StatementFFCJackson23 min
Jul 5, 1:32 PM EDTSpecial Weather StatementFFCDeKalb, Rockdale28 min
Jul 5, 2:12 PM EDTSpecial Weather StatementFFCMadison48 min
Jul 5, 2:55 PM EDTSpecial Weather StatementFFCOglethorpe35 min
Jul 5, 3:34 PM EDTSpecial Weather StatementFFCTaliaferro, Wilkes41 min
Jul 5, 3:38 PM EDTSpecial Weather StatementFFCBaldwin, Jones37 min
Jul 5, 5:49 PM EDTSpecial Weather StatementFFCTroup26 min
Jul 5, 7:02 PM EDTSpecial Weather StatementFFCTalbot28 min
Jul 5, 7:15 PM EDTSpecial Weather StatementFFCMacon, Schley30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.